IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 22 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (250 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed649    
    Printed31    
    Emailed0    
    PDF Downloaded90    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2012  |  Volume : 44  |  Issue : 3  |  Page : 427-428
 

Steven-Johnson syndrome may NOT be due to ayurvedic drugs - 1


1 Department of Basic Principles, Government Ayurveda Medical College, Mysore, Karnataka, India
2 Department of Rasa Shastra and Bhaishajya Kalpana including Drug Research, Institute of Post Graduate Training and Research in Ayurveda, Gujarat Ayurved University, Jamnagar, Gujarat, India

Date of Web Publication17-May-2012

Correspondence Address:
G Pallavi
Department of Basic Principles, Government Ayurveda Medical College, Mysore, Karnataka
India
Login to access the Email id


DOI: 10.4103/0253-7613.96360

Get Permissions



How to cite this article:
Pallavi G, Virupaksha Gupta K L. Steven-Johnson syndrome may NOT be due to ayurvedic drugs - 1 . Indian J Pharmacol 2012;44:427-8

How to cite this URL:
Pallavi G, Virupaksha Gupta K L. Steven-Johnson syndrome may NOT be due to ayurvedic drugs - 1 . Indian J Pharmacol [serial online] 2012 [cited 2014 Dec 22];44:427-8. Available from: http://www.ijp-online.com/text.asp?2012/44/3/427/96360


Sir,

A recently published article in IJP [1] (Steven-Johnson syndrome due to Ayurvedic drugs) has a number of flaws. The medicine quoted by the authors fulfills the criteria for "misbranded" drug rather than anything else. Authors say that the pills resembled small balls and were white in color. Usually, Ayurvedic pills are herbal extracts and no dosage forms in Ayurveda resemble this description. It is somewhat suggestive of Allopathic or Homeopathic pills (if they are sweet in taste). As per the case report, the patient was under medication for 12 years. Sudden appearance of SJS (within 3 days) suggests some other etiology. SJS is said to be frequently associated with recent drug ingestion or autoimmune disease. The authors have given a vague list of drugs under the heading "Ayurvedic drugs" (Ginko, Echinasia, St. John's wart, Ginsing, etc.). These are western herbal drugs and not Ayurvedic medicines. The safety of Ayurvedic drugs (including that of Swarna Bhasma [2] ) has been documented in several useful research works. Regarding Parad (mercury) preparations, these are not used in elemental form and are usually prescribed as sulfides and safety of these is also established. [3]

It is requested that the information on adverse drug reaction to Ayurvedic medicines, if any, should be passed onto the regional or national pharmacovigilance centers of AYUSH for proper registration. Although a technical term equivalent to "pharmacovigilance" does not feature in Ayurvedic texts, the spirit of pharmacovigilance is vibrant throughout Ayurveda's classical literature. Pharmacovigilance aims to improve patient care and safety during treatment, and thus to promote rational use of medications. These are the recurrent themes of Ayurvedic pharmacology (Dravyaguna), pharmaceutics (Rasa Shastra and Bhaishjya Kalpana), and therapeutics (Chikitsa).

 
  References Top

1.Shivamurthy RM, Kallappa R, Reddy SG, Rangappa DB. Steven-Johnson syndrome due to ayurvedic drugs. Indian J Pharmacol 2012;44:134-5.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Paul W, Sharma CP. Blood compatibility studies of Swarna bhasma (gold bhasma), an Ayurvedic drug. Int J Ayurveda Res 2011;2:14-22.  Back to cited text no. 2
[PUBMED]  Medknow Journal  
3.Zhou X, Wang L, Sun X, Yang X, Chen C, Wang Q, et al. Cinnabar is not converted into methylmercury by human intestinal bacteria. J Ethnopharmacol 2011;135:110-5.  Back to cited text no. 3
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Medknow